Regulating the heartbeat, supporting the nervous system, strengthening the bones -- these are just a few of the functions the mineral magnesium plays in the body. Deficiency in magnesium isn't common, but certain factors -- including taking diuretics, or water pills -- can increase your risk. For this reason, your physician may recommend that you take a magnesium supplement while you are on this type of medication.
Types of Diuretics
Three types of diuretics exist, but only two lower magnesium levels. These are loop and thiazide diuretics. Loop diuretics work by making you have to urinate more often, which lowers blood pressure. Thiazide diuretics increase urination but also widen blood vessels to reduce pressure. In addition to treating hypertension, these diuretics are prescribed for certain heart conditions as well as some liver or kidney problems. They have a number of side effects, but these usually subside once your body becomes accustomed to them. Dizziness, increased thirst and headaches are common effects.
Effect on Magnesium
Thiazide and loop diuretics are known as potassium-depleting drugs because the frequent urination causes excessive loss of the mineral potassium. A low level of magnesium occurs for the same reason, although this may not show up in blood test results for the mineral. Low magnesium may perpetuate more potassium loss, further raising deficiency risks. A supplement can help counteract these diuretic effects. A study from the February 2000 issue of "Kidney International" suggests that taking a combination potassium-magnesium supplement can increase blood magnesium levels in patients who have low potassium due to thiazide diuretics.
Increasing hypokalemia, or low potassium, is not the only risk associated with magnesium deficiency. It can also lower calcium levels, which can negatively impact bone health if left unresolved. Other effects of magnesium deficiency include muscle weakness, nausea, vomiting, sleep problems, anxiety and irritability, according to the University of Maryland Medical Center. Muscle spasms and restless leg syndrome may also develop. An irregular heartbeat, hypotension and seizures are some of the more severe consequences of deficiency.
Loop and thiazide diuretics are not the only medications that can lower magnesium levels. Certain antibiotics in addition to steroidal medications such as prednisone can do so as well. Taking insulin or antacids may also lower your mineral levels. Discuss all medications and supplements you're taking with your physician because many can interact with magnesium in other ways. For example, taking magnesium supplements may increase side effects of other hypertension drugs, including beta blockers.